Neonatal Lactic Acidosis Associated With Antiretroviral Exposure: A Case Report

Read full text
Authors: Joanna Mercado, Laiza Rivera, Aisha Droz López, Yolymar Poventud, César Andino-Colón
Cited by: 1
References: 25

Abstract

Antiretroviral therapy (ART) prophylaxis in infants born to mothers with human immunodeficiency virus (HIV) has significantly reduced vertical transmission rates; however, these medications may cause severe adverse effects, including lactic acidosis. We present the case of a seven-day-old boy born at 37 weeks to an HIV-positive mother who presented to the emergency department with persistent irritability. The patient was receiving HIV prophylaxis with lamivudine, zidovudine, and nevirapine. He demonstrated persistent tachycardia despite an otherwise reassuring physical examination. Laboratory evaluation revealed elevated serum lactate levels with worsening hyperlactatemia on serial measurements. In coordination with the Infectious Disease team, the ART regimen was modified to raltegravir and lamivudine, resulting in metabolic improvement. This case underscores the importance of recognizing ART-related toxicity in neonates with progressive hyperlactatemia despite initially subtle clinical manifestations, prompting early treatment readjustment and close monitoring.

Fields of Study & Subjects

Infant Nutrition and Health Immunodeficiency and Autoimmune Disorders Pneumocystis jirovecii pneumonia detection and treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
5
Pages
e109292–e109292
Publication date
20 May 2026
Language
EN